Thunderstorm Wind, Cocke
- When
- July 6, 11:30 PM EST
- Where
- Cocke County, 0.89 mi NW of Parrottsville
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.010, -83.090
One tree was reported down at Parrottsville.
A closed low over Eastern Kentucky and dry air aloft in the vicinity of the Southern Appalachians generated sufficient instability for isolated convection which resulted in wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A closed low over Eastern Kentucky and dry air aloft in the vicinity of the Southern Appalachians generated sufficient instability for isolated convection which resulted in wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 6, 8:00 PM EST, 3 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 900 PM EDT SUN JUL 6 2008 .DISCUSSION...WITH UPPER LOW IN PLACE CONVECTION FIRING LATER INTO THE EVENING AGAIN. MSAS INDICATES INSTABILITY AXIS PRESENT FROM SOUTHWEST VIRGINIA INTO CENTRAL EAST TENNESSEE. SOME CONVECTIVE ELEMENTS EVEN DEVELOPING AROUND KNOXVILLE AND ACROSS SOUTHEAST TENNESSEE AND SOUTHWEST NORTH CAROLINA. ATMOSPHERE CAN STILL SUPPORT THREAT FOR RAIN DEEP INTO THE NIGHT SO WILL LEAVE POPS AS IS AND JUST CLEAN UP TIMING WORDING IN UPDATE. PATCHY FOG WILL DEVELOP AGAIN TONIGHT. TEMPS IN THE BALLPARK. .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 515 AM EDT SUN JUL 6 2008 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-071000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 515 AM EDT SUN JUL 6 2008 /415 AM CDT SUN JUL 6 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORM WILL CONTINUE ACROSS THE AREA. A FEW OF THESE STORMS MAY BECOME STRONG PRODUCING WIND GUSTS TO 40 MPH. SMALL HAIL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 741 PM EDT SUN JUL 6 2008 TNZ017-VAZ005-006-008-070045- RUSSELL-SCOTT-SULLIVAN-WASHINGTON- 741 PM EDT SUN JUL 6 2008 ...SCATTERED STRONG THUNDERSTORMS WILL BE AFFECTING CITY OF BRISTOL... RUSSELL...SCOTT...SULLIVAN AND WASHINGTON COUNTIES... AT 736 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING SCATTERED STRONG THUNDERSTORM ACROSS SCOTT...NORTHERN SULLIVAN... AND RUSSEL COUNTIES...MOVING EAST AT 11 MPH. SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN DH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 832 PM EDT SUN JUL 6 2008 VAZ005-006-008-070130- RUSSELL-SCOTT-WASHINGTON- 832 PM EDT SUN JUL 6 2008 ...SCATTERED STRONG THUNDERSTORM WILL BE AFFECTING SOUTHERN RUSSELL...EASTERN SCOTT AND WASHINGTON COUNTIES... AT 827 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING SCATTERED STRONG THUNDERSTORM 9 MILES WEST OF ABINGDON...MOVING EAST AT 9 MPH. SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN DH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 923 PM EDT SUN JUL 6 2008 TNZ017-VAZ006-008-070230- RUSSELL-SULLIVAN-WASHINGTON- 923 PM EDT SUN JUL 6 2008 ...SCATTERED STRONG THUNDERSTORM WILL BE AFFECTING CITY OF BRISTOL... RUSSELL...NORTHERN SULLIVAN AND WASHINGTON COUNTIES... AT 919 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING SCATTERED STRONG THUNDERSTORM 8 MILES NORTHEAST OF LEBANON AND NEAR THE CITY OF BRISTOL...MOVING EAST AT 15 MPH. SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN DH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1012 PM EDT SUN JUL 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1007 PM HAIL LEBANON 36.90N 82.08W
07/06/2008 E0.75 INCH RUSSELL VA LAW ENFORCEMENT
PENNY SIZE HAIL IN LEBANON. REPORTED BY DISPATCH.
&&
GRCSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 1033 PM EDT SUN JUL 6 2008 NCZ060-061-TNZ086-087-070330- CHEROKEE-CLAY-NORTHWEST MONROE-SOUTHEAST MONROE- 1033 PM EDT SUN JUL 6 2008 ...SCATTERED STRONG THUNDERSTORM WILL BE AFFECTING CHEROKEE...CLAY AND MONROE COUNTIES... AT 1031 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING SCATTERED STRONG THUNDERSTORMS 7 MILES NORTH OF MURPHY...MOVING EAST AT 11 MPH. SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN DH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 1149 PM EDT SUN JUL 6 2008 TNZ039>043-070-070445- COCKE SMOKY MOUNTAINS-HAMBLEN-JEFFERSON-NORTHWEST COCKE-NORTHWEST GREENE-SOUTHEAST GREENE- 1149 PM EDT SUN JUL 6 2008 ...A STRONG THUNDERSTORM WILL BE AFFECTING COCKE...GREENE...HAMBLEN AND JEFFERSON COUNTIES... AT 1143 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PARROTTSVILLE...MOVING SOUTHEAST AT 10 MPH. SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN DH
The Knoxville radar (KMRX), 33 km away, was scanning. The volume nearest the first event began at 04:30 UTC.
2 thunderstorm wind. Local standard time, as filed.
One tree was reported down at Parrottsville.
One tree was reported down northeast of Cosby.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2008Every state in 2008This day in weather historyWarnings in Tennessee, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122776, 122777.